Immunotherapy with checkpoint inhibitors (CPIs) is an emerging anticancer treatment strategy that may cause various skin reactions. In this study, the doctors and researchers sought to analyze and classify the cutaneous side effects (CSE) of the CPIs nivolumab, pembrolizumab, and ipilimumab concerning prevalence, type, and severity and to review their potential interference with CPI immunotherapy. IThisetrospective analysis analyzed medical records concerning the incidence, kind, and seriousness of CSE in patients on CPI immunotherapy for cancer. They also scrutinized the implications for immunotherapy maintenance.

From 2012 to 2019, 352 consecutive patients were treated with CPIs for cancer, 46 patients experienced CSE. The incidence of CSE was less with nivolumab and pembrolizumab monotherapy as compared to ipilimumab and combination therapy. Skin toxicity could be stratified by rash/eczema, autoimmune, lichenoid reaction, pruritus, and a miscellaneous group. The limited severity grades of CSE caused immunotherapy disruption in only three cases. Interestingly, 80% of melanoma patients who developed vitiligo during immunotherapy had stable disease or disease remission. CPIs in cancer patients may result in a distinct CSE set, with drug rash and eczematous rash being the most common. CTLA‐4 blocker ipilimumab and combination therapy are more prone to elicit skin toxicity than the PD‐1 inhibitors nivolumab and pembrolizumab, although this rarely interferes with the continuation of immunotherapy.

Ref: https://onlinelibrary.wiley.com/doi/10.1111/ijd.15163